Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 38, NWS Norman, OK

May 3, 1999Caddo County, Grady County, Oklahoma

NWS Norman, OK issued this tornado warning at May 3, 1999, 5:22 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 53 min. 9 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 3, 1999, 5:22 PM CDT (22:22 UTC)
Expired
May 3, 1999, 6:15 PM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caddo County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 84 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:23 PM CDTHail 1.75Anadarko, OK
May 3, 5:26 PM CDTTornado F0Cyril, OKTornado A4. See summary at end of May 3rd storm reports.
May 3, 5:38 PM CDTTornado F0Anadarko, OKTornado A5. See summary at end of May 3rd storm reports.
May 3, 5:46 PM CDTTornado F2Cement, OKTornado A6 (Caddo County portion). See summary at end of May 3rd storm reports.
May 3, 5:52 PM CDTTornado F3Laverty, OKTornado A6 (Grady County portion). See summary at end of May 3rd storm reports.
May 3, 6:07 PM CDTTornado F0Chickasha, OKTornado A7. See summary at end of May 3rd storm reports.
May 3, 6:09 PM CDTHail 1.75Chickasha, OK
May 3, 6:12 PM CDTTornado F2Chickasha, OKTornado A8. See summary at end of May 3rd storm reports.
May 3, 6:24 PM CDTHail 4.5Minco, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1999-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1999-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1754 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 032227 RRA
TOROKC
OKC015-051-032315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT MON MAY 3 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  GRADY COUNTY IN CENTRAL OKLAHOMA
  CADDO COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 615 PM CDT

* AT 521 PM CDT...A TORNADO WAS REPORTED JUST WEST OF CYRIL. THIS 
STORM WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE AMBER...ANADARKO...APACHE...
  BINGER...CEMENT...CHICKASHA...COGAR...CYRIL...GRACEMONT...MINCO...
  NINNEKAH...NORGE...POCASSET...STECKER...TABLER...TUTTLE AND VERDEN

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3488 9841 3488 9786 3531 9769 3537 9835

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 3, 2:50 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 3, 2:50 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT MON MAY 3 1999

NEGATIVELY TILTED TROF CONTINUES TO DIG SOUTHEASTWARD ACROSS THE
SOUTHWEST US THIS AFTERNOON. AN INITIAL S/WV NOW MOVING ACROSS NEW
MEXICO WILL CONT TO MOVE EAST NORTHEAST ACROSS THE TX PANHANDLE INTO
WESTERN OK AND SOUTHERN KS THIS EVENING. A STRONGER WAVE JUST NOW
CROSSING THE SEIRRA NEVADAS WILL QUICKLY DROP INTO THE BASE OF THE
TROF LATER TONIGHT AND MOVE ACROSS THE AREA ON TUESDAY.

AS ALL THIS IS HAPPENING A DRY LINE NEAR THE TX/OK BORDER WILL
SLOWLY WORK ITS WAY EAST FOR THE FIRST PART OF THIS EVENING. AS
STORMS BECOME ORGANIZED ALONG THE DRY LINE LATER THIS EVENING THEY
WILL MOVE EASTWARD ACROSS THE STATE OVERNIGHT. THEY WILL PROBABLY
ADVANCE AHEAD OF THE DRY LINE...WHICH SHOULD REMAIN ACROSS WESTERN
OK OR RETREAT WESTWARD LATER THIS EVENING IN ANTICIPATION OF THE
MAIN WAVE WHICH COMES OUT ON TUESDAY. AT THAT TIME THE DRY LINE
WHICH WILL BE ALIGNED ALONG THE TX/OK BORDER AND THE PACIFIC COOL
FRONT WHICH WILL BE TRAILING THE DRY LINE INITIALLY WILL MAKE THERE
WAY INTO THE CENTRAL SECTIONS OF OK BY 18Z.

AS THE OVERNIGHT AND EARLY MORNING CONVECTION CONT TO MOVE EAST
EARLY TUESDAY MOST OF WESTERN AND PERHAPS CENTRAL OKLAHOMA WILL END
UP DRY TUESDAY AFTERNOON. THINK THAT BEST CHANCES FOR AFTERNOON
CONVECTION ON TUESDAY WILL BE FROM I-35 EASTWARD. WILL LIKELY KEEP
SOME CHANCES IN CENTRAL AND SOUTHEAST TOMORROW AFTERNOON. OTHERWISE
POPS ON TUESDAY WILL BE FOR LINGERING STORMS FROM TONIGHTS ACTIVITY.

FOR THE EXTENDED MRF TRIES TO CLOSE THE UPPER CIRCULATION OFF AGAIN
OVER THE CENTRAL U.S. AND BRINGS ANOTHER S/WV AROUND THE CIRCULATION
ON THURSDAY. THINK THIS WILL JUST BRING SOME MID AND HIGH LEVEL
CLOUDS TO THE AREA. THE CLOSED LOW SLOWLY MOVES EAST AFTER THAT AND
LEAVES THE SOUTHERN PLAINS DRY WITH A WARMING TREND INTO THE
WEEKEND.

FCSTID = 30
OKC   65  77  52  70 /  70  50  10   0
HBR   61  78  48  74 /  60  30   0   0
SPS   64  81  52  77 /  60  40   0   0
GAG   55  75  45  68 /  30  20   0   0
PNC   63  77  50  68 /  70  50  10   0
DUA   65  78  53  73 /  60  50  20   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 3, 12:30 PM CDT, 4 hours 52 minutes before
OKZ004>048-050>052-TXZ083>090-031930-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON MAY 3 1999

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE WESTERN
HALF OF OKLAHOMA AND WESTERN NORTH TEXAS LATER THIS AFTERNOON THROUGH
TONIGHT. THE RISK AREA IS EAST OF A HOLLIS TO BUFFALO LINE AND WEST
OF U.S.HIGHWAY 177. AREAS OF CENTRAL AND SOUTHEAST OKLAHOMA EAST OF
HIGHWAY 177 ARE IN A SLIGHT RISK.

DISCUSSION...AN INTENSIFYING TROUGH OF LOW PRESSURE IN THE UPPER
ATMOSPHERE WAS LOCATED IN CENTRAL ARIZONA EARLY THIS AFTERNOON.
LATER THIS AFTERNOON THE FEATURE WILL BRING STRONG MID-LEVEL WINDS
INTO A FAVORABLE POSITION FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS
WESTERN OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS. SURFACE MOISTURE
WAS ALSO ABUNDANT ACROSS THE RISK AREA AT NOON AS DEWPOINTS
CONTINUED TO RISE INTO THE UPPER 60S ACROSS SOUTHWEST AND CENTRAL
OKLAHOMA. A DRYLINE WILL STRETCH ACROSS NORTHWEST OKLAHOMA INTO THE
SOUTHEAST TEXAS PANHANDLE LATER THIS AFTERNOON WHICH WILL PROVIDE A
FOCUS FOR THUNDERSTORM DEVELOPMENT INTO THE NIGHT. THESE STORMS
SHOULD EVENTUALLY FORM INTO A SQUALL LINE AS THEY MOVE EAST INTO
CENTRAL OKLAHOMA LATE THIS EVENING.

WIND SHEAR IN THE ATMOSPHERE IS EXPECTED TO BE FAVORABLE FOR STORM
ORGANIZATION AND SOME SUPERCELL THUNDERSTORMS ARE LIKELY.
ALTHOUGH HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER
THREATS...THE COMBINATION OF MODERATE INSTABILITY AND MODERATELY
STRONG WIND FIELDS SUGGEST THAT ISOLATED TORNADOES ARE ALSO POSSIBLE
INTO THE MID-EVENING.  AS THE THUNDERSTORMS ORGANIZE INTO A SQUALL
LINE LATER THIS EVENING...THE MAIN SEVERE THREATS WILL BE HAIL
AND STRONG WINDS.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS CENTRAL AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION LATER THIS AFTERNOON AND THROUGH THE EVENING.
Local storm report, May 3, 4:28 PM CDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    WESTERN LAWTON            OK   .88 INCH HAIL
05/03/99   COMANCHE

J
Local storm report, May 3, 4:45 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    5 N LAWTON                OK   1.75 INCH HAIL
05/03/99   COMANCHE

J
Local storm report, May 3, 5:16 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    3 W ELGIN                 OK   TORNADO
05/03/99   COMANCHE                       BRIEF TOUCHDOWN

0458 PM    4 W ELGIN                 OK   2.00 INCH HAIL
05/03/99   COMANCHE

0456 PM    4 S ANADARKO              OK   1.00 INCH HAIL
05/03/99   CADDO

0505 PM    2 S ALTUS                 OK   1.00 INCH HAIL
05/03/99   JACKSON

0455 PM    3 W ELGIN                 OK   TORNADO
05/03/99   COMANCHE                       BRIEF TOUCHDOWN

0457 PM    2 S APACHE                OK   1.75 INCH HAIL
05/03/99   CADDO

0458 PM    4 W ELGIN                 OK   2.00 INCH HAIL
05/03/99   COMANCHE

0505 PM    2 W CYRIL                 OK   1.00 INCH HAIL
05/03/99   CADDO

FM
Local storm report, May 3, 5:16 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    3 W ELGIN                 OK   TORNADO
05/03/99   COMANCHE                       BRIEF TOUCHDOWN

0458 PM    4 W ELGIN                 OK   2.00 INCH HAIL
05/03/99   COMANCHE

0456 PM    4 S ANADARKO              OK   1.00 INCH HAIL
05/03/99   CADDO

0505 PM    2 S ALTUS                 OK   1.00 INCH HAIL
05/03/99   JACKSON

0455 PM    3 W ELGIN                 OK   TORNADO
05/03/99   COMANCHE                       BRIEF TOUCHDOWN

0457 PM    2 S APACHE                OK   1.75 INCH HAIL
05/03/99   CADDO

0458 PM    4 W ELGIN                 OK   2.00 INCH HAIL
05/03/99   COMANCHE

0505 PM    2 W CYRIL                 OK   1.00 INCH HAIL
05/03/99   CADDO

FM
Local storm report, May 3, 5:20 PM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    5 N ALTUS                 OK   4.50 INCH HAIL
05/03/99   JACKSON

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:15 PM CDTSevere Thunderstorm WarningOUNComanche45 min
May 3, 4:37 PM CDTSevere Thunderstorm WarningOUNJackson23 min
May 3, 4:47 PM CDTTornado WarningOUNCaddo, Comanche, Grady43 min
May 3, 4:58 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa62 min
May 3, 5:32 PM CDTTornado WarningOUNKiowa43 min
May 3, 5:40 PM CDTSevere Thunderstorm WarningOUNWashita35 min
May 3, 6:03 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher27 min
May 3, 6:07 PM CDTTornado WarningOUNGrady53 min
May 3, 6:08 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer37 min
May 3, 6:13 PM CDTTornado WarningOUNCaddo, Kiowa32 min
May 3, 6:16 PM CDTTornado WarningOUNCanadian, Kingfisher29 min
May 3, 6:37 PM CDTTornado WarningOUNCaddo38 min
May 3, 6:40 PM CDTTornado Warning EmergencyOUNCleveland, Grady, McClain50 min
May 3, 6:43 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher32 min
May 3, 6:51 PM CDTSevere Thunderstorm WarningOUNOklahoma24 min
May 3, 6:59 PM CDTTornado WarningOUNCanadian, Kingfisher31 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.